MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ENGAGE POROUS FEMORAL SZ 4-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-410
Medical Device Problem Codes Osseointegration Problem (3003); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646)
Date of Event 09/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a pka surgery with the engage cementless partial knee system, the patient experienced a knee loosening.This adverse event was solved by revision surgery on (b)(6) 2022.Current health status of patient in unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The shipping information was provided and all efforts were made to locate the device but we have no evidence that it was ever received by the complaint investigation team for evaluation.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.Based on a review of the information provided, the root cause and/or patient impact beyond that which was documented in the complaint could not be confirmed nor concluded.Therefore, no further medical assessment can be rendered at this time.Device specific identifiers were not provided.Therefore, an evaluation of the production records and complaint history review could not be performed.A review of the instructions for use documents for engage partial knee system revealed in the adverse effects and complications section that loosening or wear of one or more of the prosthetic components is often related to the risk factors identified in this document.Loosening can also occur as a result of an incorrect fixation or positioning of the components and pain as a result of improper positioning, loosening or wear of the components.Also, damaged fixation or implant loosening may happen as a result of bone resorption.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, inadequate integration between the cement and bone/implant, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.
 
Additional Manufacturer Narrative
Additional information: a1, a2, a3, b5, d1, d4, d10, h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that, after a left pka surgery with the engage cementless partial knee system, the patient experienced a femur loosening.This adverse event was solved by revision surgery on (b)(6) 2022.Current health status of patient in unknown.
 
Additional Manufacturer Narrative
H11.Corrected information in h6 (medical device problem code).
 
Additional Manufacturer Narrative
Additional information: h6, h9, h10.H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The shipping information was provided and all efforts were made to locate the devices but we have no evidence that it was ever received by the complaint investigation team for evaluation.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported left tibia and femur loosening could not be determined.Although, we cannot rule out the patient¿s age and history of osteoarthritis as contributing factors.It is unknown if the instructions for use document was adhered to.The patient impact beyond the reported revision could not be determined since the current health status is unknown.The devices' batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that loosening or wear of one or more of the prosthetic components is often related to the risk factors identified in this document.Loosening can also occur as a result of an incorrect fixation or positioning of the components and pain as a result of improper positioning or wear of the components.Also, damaged fixation or implant loosening may happen as a result of bone resorption.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, lack or loss of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ENGAGE POROUS FEMORAL SZ 4-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16437031
Report Number1020279-2023-00409
Device Sequence Number3126974
Product Code NJD
UDI-Device Identifier00885556872994
UDI-Public885556872994
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1-10003-410
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2022
Supplement Date Received by Manufacturer05/24/2023
08/01/2024
09/27/2024
09/27/2024
09/27/2024
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date05/30/2023
08/09/2024
09/27/2024
09/29/2024
10/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1670-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10013-109/TIBIAL INSERT SIZE 1-LEFT MED 9MM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age67 YR
Patient SexMale